MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, LVAS IMPLANT KIT (WITH SEALED GRAFTS); VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, LVAS IMPLANT KIT (WITH SEALED GRAFTS); VENTRICULAR (ASSIST) BYPASS
Model Number 104911
Medical Device Problem Codes Mechanical Problem (1384); Infusion or Flow Problem (2964); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Thrombosis/Thrombus (4440); Aortic Valve Insufficiency/ Regurgitation (4450); Pulmonary Valve Insufficiency/ Regurgitation (4452); Tricuspid Valve Insufficiency/ Regurgitation (4453)
Date of Event 07/10/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No further info was provided.A supplemental report will be reported once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the patient had known outflow thrombus since (b)(6) 2023 and had a concern for a possible external outflow graft obstruction (eogo).The patient did not have any left ventricular assist device (lvad) alarms.The patient was listed for a transplant at status 4.The patient also had an echocardiogram in process from (b)(6) 2025.The last echocardiogram was performed on (b)(6) 2025.It was said that the heartmate ii lvad was present with the pump speed set at 10000 rpm.The left ventricular systolic function was severely reduced with an ejection fraction of 10 % by visual estimation.With the lvad present, there was a minimal systolic excursion of the aortic valve cusps.There was no obstruction, septal suctioning, or thrombus at the ventricular assist device (vad) inflow cannula.The left ventricular chamber size and wall thickness was normal.The left ventricular diastolic function was indeterminate due to the lvad.The right ventricle was poorly visualized.The chamber appeared enlarged with mildly reduced systolic function by visual assessment.It was best visualized with the use of ultrasound enhancing agent.There was a mild tricuspid and pulmonic valve regurgitation.There was no pulmonary hypertension, and the estimated pulmonary arterial systolic pressure was 25 mmhg, if right atrial (ra) pressure was estimated at 8 mmhg.There was no pericardial effusion.A computed tomography angiography (cta) was performed on (b)(6) 2025 for the patient's chest/abdomen/pelvis.It was said there was a stable appearance wall adherent thrombus along the lvad outflow track which resulted in up to 50% luminal narrowing.The overall appearances were similar compared to the prior exam.There were more accentuated trace bilateral effusions right greater than left.Compared to prior study from (b)(6) 2025, the left ventricle was enlarged.The patient remained on coumadin (warfarin) and aspirin (acetylsalicylic acid) 325mg.It was said that the outflow thrombus did not appear to cause any symptoms.The outflow thrombus was not resolved, and no treatment was performed.It was also said there was no right heart dysfunction.The patient remained without any alarms and symptoms.Log files were reviewed.The power and flow values increased when compared to the last log file for the patient from (b)(6) 2024.There were no unusual events recorded in the log file event history.Although the patient cable was showing low voltages and should be replaced.The mechanical circulatory support (mcs) equipment was operating as intended.The pump parameters were trending upwards slightly.Mfr#2916596-2025-06121 onset of thrombus jan2023.
 
Additional Manufacturer Narrative
 
Event or Problem Description
From echocardiogram (echo) done on (b)(6) 2025, it was said an ultrasound enhancing agent was used.The heartmate ii lvad settings at the time of this exam were that the pump speed was at 10,000 rpm, flow rate was at 5.5 l/min, pulse index was at 5.3, power was at 6.6 w.The left ventricular chamber size and wall thickness were normal.Left ventricular chamber size and wall thickness are normal.The left ventricular internal diameter (lvid) was 5.6cm.There was no left ventricular thrombus seen on the contrast enhanced images.The left ventricular systolic function was severely reduced with a visually estimated ejection fraction of 10%.There was no obvious obstruction, septal suctioning, or thrombus at the ventricular assist device (vad) inflow cannula.The right ventricle was dilated with grossly normal systolic function by visual assessment in limited views.With the lvad in place, the aortic valve opened minimally (only seen in short axis) with every cardiac cycle with trace regurgitation.There was mild tricuspid valve regurgitation.There was no pulmonary hypertension and the estimated pulmonary arterial systolic pressure was 23 mmhg.Pericardium was normal in appearance with no evidence for significant pericardial effusion.For the indication of lvad present, findings were with severe lv systolic dysfunction.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: a direct correlation between heartmate ii left ventricular assist system, serial number (b)(6), and the reported regurgitation could not be conclusively determined through this evaluation.The reported extrinsic outflow graft obstruction could not be confirmed as no images were provided and the device remains in use.The submitted log file contained data from 23aug2025 through 28aug2025.The fixed speed was set to 10000 revolutions per minute (rpm) with a low speed limit of 9600 rpm.Power and estimated flow ranged from 5.7-8.3 watts and 3.8-8.0 liters per minute respectively.No notable power or flow elevations were observed.No notable events or alarms were captured, and the device appeared to operate as intended at the set speed.The patient remains ongoing on heartmate ii left ventricular assist system, serial number (b)(6), with no further related events reported at this time.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.The heartmate ii lvas ifu, rev.A, and the heartmate ii patient handbook rev.A are currently available.The current revisions of the instructions for use (ifu) and patient handbook can also be found on the electronic ifu (eifu) page of the abbott website.Section 5 of the ifu, "surgical procedures", provides instructions regarding the preparation, installation, and orientation of the sealed outflow graft.The ifu specifically states: "the sealed outflow graft must not be kinked or positioned where it could abrade against a pump component or body structure" and "verify that the graft is not twisted or kinked by checking the position of the black line on the graft above and below the bend relief.The line should be straight." additionally, this section cautions that the sealed outflow graft must not be kinked or positioned where it could abrade against a pump component or body structure.Section 5 of the ifu also warns that moderate to severe aortic insufficiency must be corrected at the time of device implant.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE II®, LVAS IMPLANT KIT (WITH SEALED GRAFTS)
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key23126681
Report Number2916596-2025-05923
Device Sequence Number9298095
Product Code DSQ
UDI-Device Identifier00813024011170
UDI-Public(01)00813024011170(17)150731
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Remedial Action Notification
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2015
Device Model Number104911
Device Catalogue Number104911
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/28/2025
Supplement Date Received by Manufacturer09/23/2025
10/23/2025
Initial Report FDA Received Date09/23/2025
Supplement Report FDA Received Date10/02/2025
11/10/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/01/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
FA-Q124-HF-1
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age53 YR
Patient SexMale
Patient Weight107 KG